Print Friendly, PDF & Email

Preventing and Treating an Adrenal crisis

Have you ever had an adrenal crisis? If you have experienced the pain, confusion, nausea, vomiting, rapid heartbeat, low blood pressure, weakness and other disturbing symptoms, you know you need help right away. Without immediate correct treatment, an adrenal crisis can be life-threatening. A recent review (1) reports “Studies in patients on chronic replacement therapy for adrenal insufficiency have revealed an incidence of 5-10 adrenal crises/100 patient years and suggested a mortality rate from adrenal crisis of 0.5/100 patient years.”

Following successful surgery for Cushing’s, many patients are adrenal insufficient for a period of time and require replacement hydrocortisone (glucocorticoids). During this time, they are at risk for an adrenal crisis. To prevent an adrenal crisis, it is crucial that patients be educated on the need to increase their dose with illness. In the event an adrenal crisis does occur, patients need to understand what to do, as with proper treatment, this dangerous condition can be reversed. Please see the questions and answers on this subject below and if you are at risk, make sure you carry medical ID, wear medical alert jewelry of some type and carry injectable doses of a glucocorticoid.

1) Allolio, B. Eur J Endocrinol. 2015 Mar;172(3):R115-24. doi: 10.1530/EJE-14-0824. Epub 2014 Oct 6.
Extensive expertise in endocrinology. Adrenal crisis.

Editor’s Note: This article is very worthwhile to read and is available free on-line at the link above.
Newsletter: Spring, 2015 

What changes should be made to replacement medications during illness?

For minor febrile illnesses, like the flu or other viral illness, use the “three for three” rule. This can be done without notifying your endocrinologist. Increase your dosage to three times the maintenance dosage for three days, while doing all the other things you should do during such an illness (plenty of fluids, rest, and medications such as ibuprofen or aspirin to make you more comfortable). If your illness continues to worsen during those three days, or if you do not feel well enough to return to the maintenance dosage on the fourth day, call your physician. You would do the same thing if you were not taking glucocorticoid replacement. Your physician can decide if you should be seen in the office or if you can wait for another day or two and continue to take the extra steroid. Your physician may be aware that the current “bug” going around might last six or seven days.

For major illnesses, such as broken bones, automobile injury, or loss of major amounts of blood, or if you are vomiting and cannot take your oral medication, you should inject yourself with 4 mg of dexamethasone anywhere on your body, using the medication and a syringe that you have with you at all times. In case you are unconscious or cannot inject yourself, you should always have 1) a MedicAlert bracelet that indicates you have adrenal insufficiency, 2) a Medical Information Card in your wallet or purse that indicates what medications you are taking and what physician to call in an emergency, and 3) dexamethasone and a syringe on your person or in your purse that a paramedic or passerby can inject. You cannot harm yourself by injecting the dexamethasone. If you think you need to inject it, do so, and then get to a physician as soon as possible.

Finally, for major surgery, notify the surgeon that you have adrenal insufficiency so that supplemental glucocorticoid can be administered on the day of the procedure. Some surgeries, such as having all your wisdom teeth removed at the same time, fall into a grey area as to whether additional glucocorticoids are needed. If in doubt, it is safer to get steroid, than not. You should be back at your usual maintenance dosage with a day or two, and it will have caused no harm.
By Dr. James Findling MD (Winter, 2012)

I recently had an episode of adrenal insufficiency and it is now suggested that I carry an emergency syringe. When exactly should I use the syringe?

In a patient who has adrenal insufficiency, and normally takes steroid replacement, the replacement dose should be increased in the setting of stress (such as fever or trauma), or fluid loss, as seen with gastrointestinal upset, such as with a GI bug. Inability to keep down steroids in these settings can cause progressive symptoms of adrenal insufficiency. In these settings, if steroids are either unavailable or cannot be kept down, all attempts should be made to go to a local emergency room, and steroids will be given by injection, along with intravenous fluids to prevent or treat dehydration. Patients with adrenal insufficiency should keep a steroid injection (either SoluCortef or Dexamethasone) with them as a preventative measure if he or she will be traveling far from a hospital, and should be administered only as a backup strategy if the symptoms become severe and the person doesn’t have time to wait for an ambulance or travel to the nearest hospital. Clearly, if symptoms become severe to the point of unconsciousness, then the steroid should be given intramuscularly. Therefore, the steroid injection should be kept close to the patient during travel, such as on long drives or flights. Partners should receive instruction on how to administer the injection prior to travel, and be prepared to administer the steroid shot in the appropriate setting.
By Dr. Laurence Katznelson MD (Spring, 2008)

Sorry, comments are closed for this post.